Alert archive / North Dakota / Wind Chill Advisories in 2008

Wind Chill Advisory 13, NWS Grand Forks, ND

February 20, 200812 counties in North Dakota; 7 counties in Minnesota

NWS Grand Forks, ND issued this wind chill advisory at Feb 20, 2008, 3:26 PM CST for 12 counties in North Dakota; 7 counties in Minnesota. It took effect at Feb 20, 2008, 6:00 PM CST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2008, 3:26 PM CST (21:26 UTC)
In effect from
Feb 20, 2008, 6:00 PM CST
Expired
Feb 21, 2008, 10:00 AM CST
In force
16 hr
Issued by
NWS Grand Forks, ND

Counties Kittson County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Benson County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 65 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.4 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KFGF 202126
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
326 PM CST WED FEB 20 2008

...STILL COLD ENOUGH FOR A WIND CHILL ADVISORY TONIGHT...

.HIGH PRESSURE WILL DRIFT INTO THE UPPER MISSISSIPPI VALLEY 
TONIGHT...ALLOWING A RETURN SOUTHERLY AIR FLOW TO DEVELOP. 
WIND SPEEDS BETWEEN 10 AND 15 MPH WILL COMBINE WITH AIR 
TEMPERATURES OF 15 TO 25 BELOW ZERO CREATING WIND CHILLS
IN THE DANGEROUS 25 TO 40 DEGREE BELOW ZERO RANGE. 

MNZ001-002-004-005-007-008-013>015-NDZ006>008-014>016-024-026>030-
054-211100-
/O.NEW.KFGF.WC.Y.0013.080221T0000Z-080221T1100Z/
WEST POLK-NORMAN-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-TOWNER-CAVALIER-PEMBINA-BENSON-
RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-
TRAILL-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...CANDO...LANGDON...
CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON...
NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY...
MAYVILLE...ADAMS
326 PM CST WED FEB 20 2008

...WIND CHILL ADVISORY IN EFFECT UNTIL 5 AM CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM CST THURSDAY. 

SOUTHERLY WINDS BETWEEN 10 AND 15 MPH WILL JOIN FORCES TONIGHT
WITH AIR TEMPERATURES BETWEEN 15 AND 25 BELOW ZERO TO CREATE 
WIND CHILL VALUES IN THE 25 TO 40 BELOW RANGE. 

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

$$
WJB
3 follow-up statements
000 
WWUS43 KFGF 210441
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1041 PM CST WED FEB 20 2008

...WIND CHILL ADVISORY OVERNIGHT FOR AREAS NORTH OF A COOPERSTOWN
 TO MAHNOMEN LINE...

.HIGH PRESSURE WILL CONTINUE TO DRIFT AWAY FROM THE FORECAST
AREA OVERNIGHT. SOUTHERLY WINDS ON THE BACKSIDE OF THE HIGH
COUPLED WITH FRIGID ACTUAL AIR TEMPERATURES WILL RESULT IN
BRUTAL WIND CHILL VALUES OF 25 TO 35 BELOW ZERO.

MNZ001-002-004-005-007-008-013>015-NDZ006>008-014>016-024-026>030-
054-211100-
/O.CON.KFGF.WC.Y.0013.000000T0000Z-080221T1100Z/
WEST POLK-NORMAN-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-TOWNER-CAVALIER-PEMBINA-BENSON-
RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-
TRAILL-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...CANDO...LANGDON...
CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON...
NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY...
MAYVILLE...ADAMS
1041 PM CST WED FEB 20 2008

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 5 AM CST
THURSDAY...

SOUTHERLY WINDS BETWEEN 10 AND 15 MPH COUPLED WITH ACTUAL AIR
TEMPERATURES BETWEEN 15 AND 25 BELOW ZERO WILL RESULT IN WIND
CHILL VALUES OF 25 TO 40 BELOW.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS SCEANRIO COULD
LEAD TO FROST BITE AND HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

$$

PB
000 
WWUS43 KFGF 211001
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
401 AM CST THU FEB 21 2008

...WIND CHILL ADVISORY THIS MORNING FOR AREAS NORTH OF A COOPERSTOWN TO
MAHNOMEN LINE...

.HIGH PRESSURE WILL CONTINUE TO DRIFT AWAY FROM THE FORECAST AREA.
SOUTHERLY WINDS ON THE BACKSIDE OF THE HIGH COUPLED WITH FRIGID
ACTUAL AIR TEMPERATURES WILL RESULT IN BRUTAL WIND CHILL VALUES OF
30 TO 40 BELOW ZERO.

MNZ001-002-004-005-007-008-013>015-NDZ008-016-026>030-054-211600-
/O.EXT.KFGF.WC.Y.0013.000000T0000Z-080221T1600Z/
WEST POLK-NORMAN-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-PEMBINA-EASTERN WALSH COUNTY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...CAVALIER...
GRAFTON...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY...
MAYVILLE...ADAMS
401 AM CST THU FEB 21 2008

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 10 AM CST THIS
MORNING...

THE WIND CHILL ADVISORY IS NOW IN EFFECT UNTIL 10 AM CST THIS
MORNING. SOUTH WINDS OF 10 TO 15 MPH WILL COMBINE WITH THE
TEMPERATURE TO PRODUCE WIND CHILLS FROM 30 TO 40 BELOW. 

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS SCENARIO COULD
LEAD TO FROST BITE AND HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

$$

NDZ006-007-014-015-024-211115-
/O.CON.KFGF.WC.Y.0013.000000T0000Z-080221T1100Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD
401 AM CST THU FEB 21 2008

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 5 AM CST EARLY
THIS MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 5 AM CST EARLY THIS
MORNING. 

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS SCENARIO COULD
LEAD TO FROST BITE AND HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

$$
000 
WWUS43 KFGF 211610
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1010 AM CST THU FEB 21 2008

...WIND CHILL THREAT DIMINISHING...

.DAYTIME TEMPERATURES OVER THE REGION ARE RISING RESULTING IN
RISING WIND CHILL VALUES. THEREFORE...THE WIND CHILL ADVISORY WILL
BE ALLOWED TO EXPIRE.

MNZ001-002-004-005-007-008-013>015-NDZ008-016-026>030-054-211715-
/O.EXP.KFGF.WC.Y.0013.000000T0000Z-080221T1600Z/
WEST POLK-NORMAN-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-PEMBINA-EASTERN WALSH COUNTY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...CAVALIER...
GRAFTON...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY...
MAYVILLE...ADAMS
1010 AM CST THU FEB 21 2008

...WIND CHILL ADVISORY HAS EXPIRED...

THE WIND CHILL ADVISORY IS NO LONGER IN EFFECT. 

TEMPERATURES ACROSS THE NORTHERN VALLEY HAVE INCREASED TO ABOVE
ADVISORY CRITERIA. HOWEVER...SOME AREAS MAY EXPERIENCE WINDS
AROUND 10 MPH KEEPING WIND CHILL VALUES IN THE -20 TO -25 DEGREE
RANGE.

$$

HOPKINS

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 20, 10:51 AM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Feb 20, 10:51 AM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1051 AM CST WED FEB 20 2008

.DISCUSSION...
WATER VAPOR LOOP SHOWING SHORT WAVE OVER THE AB/SK BORDER WAS MOVING
SOUTH ABOUT 30 KNOTS AND SHOULD MOVE OVER WESTERN ND THIS AFTERNOON.
SHORT WAVE WAS PRODUCING MOSTLY CIRRUS CLOUDS OVER ND. SURFACE RIDGE
WAS OVER THE EASTERN DAKOTAS AND SLOWLY DRIFT SOUTHEAST TODAY.

WITH HIGH PRESSURE OVER THE AREA WILL KEEP TEMPS ON THE COOL SIDE
TODAY. LIGHT SOUTH WINDS WERE ACROSS THE FAR WESTERN ZONES AND WILL
ALSO SLOWLY SHIFT INTO EASTERN ND. WILL UPDATE ZONES.

&&

.PREVIOUS DISCUSSION.../ISSUED 230 AM CST WED FEB 20 2008/
FORECAST CHALLENGE CONCERNS TEMPERATURES AND MINOR PCPN CHANCES.
MODELS IN REASONABLE AGREEMENT ALTHOUGH GFS INITIALIZED A LITTLE
BETTER WITH SURFACE AND THERMAL FEATURES SO WILL USE FOR DETAILS.

SURFACE ARCTIC HIGH CENTERED JUST NORTH OF BORDER NEAR YBR AND AS IT
SHIFTS SOUTH REMAINDER OF NIGHT WINDS SHOULD CONTINUE TO DIMINISH.
SURFACE WINDS CURRENTLY AT OR BELOW 10 MPH SO WILL ALLOW WARNING TO
EXPIRE AT FORECAST ISSUANCE. CONSIDERING TEMPERATURES MINOR WARM
ADVECTION TODAY HOWEVER MIXING WILL BE MINIMAL SO WILL BE DEALING
WITH MID FEB SOLAR FOR TEMPERATURE RECOVERY. GFS NUMERICAL GUIDANCE
CLOSEST WITH CURRENT TEMPS BUT STILL TOO WARM SO WILL KEEP MAXIMUM
TEMPERATURES BELOW GUIDANCE.

MINIMUM TEMPERATURES TONIGHT WILL HINGE MAINLY ON MIXING AND CLOUD
TRENDS. BOTH NAM AND GFS INDICATING SOME MODEST MIXING SETTING UP
TOWARDS 06Z AS HIGH SHIFTS TOWARDS WESTERN GREAT LAKES. WITH
APPROACHING SHORTWAVE TOWARDS THURSDAY AM NAM REMAINS DRY WITH GFS
IMPLYING INCREASING CLOUDS. CURRENTLY SATELLITE IMAGERY INDICATING
CLOUDS DROPPING SOUTH ALONG WEST SHORE OF HUDSON BAY SO WILL BANK ON
SOME CLOUD COVER WHICH WILL ALSO LIMIT TEMPERATURE DROP LATE
TONIGHT. WITH LATE ARRIVAL OF CLOUDS/MIXING WILL TRIM TEMPERATURES
TO LOW SIDE OF NUMERICAL GUIDANCE.

GFS-NAM AND ECMWF SHOWING DEEPEST LAYERED RH OVER MN WITH SHORT WAVE
PASSAGE. WILL TRIM POPS TO FLURRIES WEST OF VALLEY.

COLUMN DRIES FOLLOWING SHORTWAVE AND COLUMN NOT NEARLY AS COLD
HOWEVER WITH SKC AND LIGHT MIXING WILL KEEP TEMPERATURES BELOW
GUIDANCE. COLDEST TEMPERATURES WILL BE OVER NE FA UNDER HIGH CENTER.

WEAK MIXING FRIDAY HOWEVER WITH SOLAR AND WARMER COLUMN TEMPERATURES
SHOULD BE ABLE TO RECOVER SOMEWHAT GETTING CLOSER TO SEASONAL
AVERAGES.

QUIET PATTERN WILL CONTINUE INTO THE WEEKEND WITH MODERATING
TEMPERATURES

BEST PCPN CHANCES LOOK EARLY NEXT WEAK WITH WEAK MID LEVEL TROUGH
PASSAGE. NO CHANGES PLANNED TO LONGER RANGES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

HOPPES
Hazardous weather outlook, Feb 20, 6:14 AM CST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
614 AM CST WED FEB 20 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
614 AM CST WED FEB 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Wind Chill Advisories in North Dakota, 2008Wind Chill Advisories in Minnesota, 2008Every wind chill advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.